Hail, Sheridan
- When
- July 5, 6:33 PM MST
- Where
- Sheridan County, 18.78 mi SE of Rushville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.520, -102.200
Public reported hail to 2 inches in diameter via social media.
A supercell over northwest Nebraska grew into a small linear system the evening of July 5, producing very large hail and strong winds. Another cluster of storms produced damaging winds over southwest Nebraska after dark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A supercell over northwest Nebraska grew into a small linear system the evening of July 5, producing very large hail and strong winds. Another cluster of storms produced damaging winds over southwest Nebraska after dark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 5:01 PM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 701 PM CDT Fri Jul 5 2019 .SHORT TERM...(This evening through Saturday night) Issued at 237 PM CDT Fri Jul 5 2019 MCS that crossed the area overnight has weakened and shifted east of the area this afternoon. A meso high has built in across the forecast area in the wake of the system, and that is helping to keep conditions stable. There has been some recovery across the Panhandle due to moist southeast upslope low-level flow and partial sunshine. Expect storms that are developing across the higher terrain to push eastward into the Panhandle this evening. The Hi-Res model consensus is to congeal the storms and dive them southeast through portions of southwest Nebraska later this evening. This makes sense with central/north central Nebraska recovering from earlier MCS. As far as severe potential, overall shear profiles do support some stronger storm potential. Damaging winds would be the main concern as the storms dive southeast. We'll keep the highest pops south of I-80 tonight with lesser chances to the north/northeast. Quite a bit in the way of cloud cover is expected Saturday, but expect at least some destabilization of the atmosphere during the afternoon. The better instability looks to reside across western Nebraska and the Panhandle. Expect scattered storms to once again initiate across the higher terrain of WY during the afternoon. These storms will track east into the Panhandle and far western NE Saturday evening. HRRR model shows some potential for development across portions of northwest NE as well. This scenario is more uncertain with the lack of a low-level boundary to focus development. Effective shear is ample for at least some storm organization. .LONG TERM...(Sunday through Friday) Issued at 237 PM CDT Fri Jul 5 2019 Upper ridging will remain across the Southern Plains through the middle of next week. Meanwhile a strong shortwave will slowly move east across southern Canada. General west to southwest flow aloft can be expected across our region in between these two features. Several weak pertubations within the flow will yield in scattered thunderstorms from time to time. Hard to nail down the higher chances at this point. Overall expect a decrease in pops as we head toward the last of the week. Upper level ridging begins to expand northward with highs in the upper 80s to near 90F by weeks end. Mostly 80s can be expected the early to mid parts of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 642 PM CDT Fri Jul 5 2019 Thunderstorms a possible this evening into the overnight. At this time thunderstorms are expected to be scattered. MVFR conditions are possible after midnight across north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 317 PM CDT Fri Jul 5 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-062030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 317 PM CDT Fri Jul 5 2019 /217 PM MDT Fri Jul 5 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will be moving southeast across the region tonight. The greatest severe risk is mainly along and west of Highway 61. Strong storms are possible as far east as Highway 83. Large hail, strong winds, torrential rainfall, and frequent cloud to ground lightning are the primary concerns. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. More scattered thunderstorms are expected across western Nebraska on Saturday. The greatest severe risk for hail, wind, and flooding, is west of Highway 61. Near daily thunderstorm chances exist through Tuesday. The risk of severe weather for Sunday and beyond is relatively low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening for areas west of Highway 83. Reports of hail, wind, and flooding are appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 2 WNW NORTH PLATTE 41.14N 100.81W
07/05/2019 M0.25 INCH LINCOLN NE TRAINED SPOTTER
&&
ETSpecial Weather Statement
National Weather Service North Platte NE
640 PM MDT Fri Jul 5 2019
NEZ004-060115-
Sheridan NE-
640 PM MDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 715 PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Box Butte Dam, or 17 miles southwest of Hay
Springs, moving southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of west central
Sheridan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4264 10277 4238 10249 4218 10274 4244 10275
4244 10277
TIME...MOT...LOC 0038Z 312DEG 35KT 4252 10297
GomezSpecial Weather Statement National Weather Service North Platte NE 657 PM MDT Fri Jul 5 2019 NEZ004-094-060130- Sheridan NE-Western Cherry NE- 657 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 730 PM MDT... At 657 PM MDT, Doppler radar was tracking a strong thunderstorm over Rushville, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm with penny size hail. Locations impacted include... Gordon, Rushville, Clinton, Lone Butte, Highway 27 crossing the Niobrara River and Intersection of Highway 27 and Mills Road. This includes the following highways... Highway 20 between mile markers 87 and 112. Highway 250 between mile markers 42 and 48. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of and north central Nebraska. LAT...LON 4262 10254 4280 10256 4287 10209 4260 10206 TIME...MOT...LOC 0057Z 266DEG 21KT 4272 10245 Gomez
The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported hail to 2 inches in diameter via social media.
Public reported quarter size hail and strong wind gusts.
A trained weather spotter estimated 60 mph wind gusts.
A weather spotter reported tree damage and shingles lost via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841699, 841701, 841702, 841703.